Propofol is widely used in critically ill ED patients.  Although rare, propofol infusion syndrome (PRIS) has been reported/described, and is something to keep in mind when administering this drug.  What are the clinical features and risk factors for PRIS?  What is the earliest sign of cardiac instability?

ANSWER:

Intially discussed primarily in the pediatric community and literature, there are now several reports and discussions of PRIS in adults.  Commonly noted clinical features include: acute refractory bradycardia leading to asystole, in the presence of metabolic acidosis, rhabdomyolysis, and hyperlipidemia.

RISK FACTORS: CNS or pulmonary illness, young age, and exogenous catecholamine/glucocorticoid administration.  There is also an association with PRIS and infusions at doses > 4 mg/kg/hr for > 48 hr duration.

EARLY SIGN OF CARDIAC INSTABILITY: Development of RBBB and convex-curved ST elevation in the R precordial leads (V1-V3), not dissimilar to Brugada.  So…do an EKG if you are concerned!

Source: (THERE ARE A FEW COPIES OF THIS ARTICLE IN THE SINAI RESIDENT ROOM):

Review Article: Kam P and Cardone D.  Propofol infusion syndrome.  Anesthesia (2007).  62: 690-701.